Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Concerta Effects on Personality

07/05/2005

Question:

My son (age 10) takes 45mg of concerta daily. This does wonders for his behavior. He is a happy, talkative kid with a great sense of humor. However, occassionally he goes for a long period without eating (~6 to 7 hrs). He becomes a totally different child, uncontrollable, hateful, talks about wanting to die...His eyes glaze over and takes on a `terror boy` personality. I have to physically restrain him for up to 40 minutes until he finally agrees to eat something. Once he gets a minimal amount of juice / food consumed, he returns to his happy self. Is this a side effect of the medication? Other than be better sensitized to his food consumption, what recommendations can you make?

Answer:

It sounds like you certainly have some of the best and the worst of possible direct and indirect effects of medication. Without knowing your son well, I cannot really speak to what is going on with him specifically. However, it may help to understand some things about stimulants, ADHD and diet.

The kind of agitated rage-like reaction you describe in response to stimulants is not the norm but can be seen in a couple of different situations. The most concerning (and your son's current situation does NOT sound like it is likely this one) would be when someone with a susceptibility toward mania gets an agitated mania. That would usually be seen throughout the stimulant effect, not just for intermittent periods.

A more common reason for the kind of effect you describe could be "rebound." This is a response seen at the end of the clinically effective time period of medication. It seems that some people's chemistry does not immediately go back to baseline as the medication wears off but, rather, takes a while to get back into their own usual non-medicated balance. There may also be an additional problem going on in some cases making the rebound worse, but not always.

I have clearly noted over the years that symptoms of low blood sugar make side effects of stimulant medications worse. At The Affinity Center where I work, we always initially ask new patients (or their parents/guardians) about problems with low sugar. We also ask about the family history of both that and diabetes because they often go together and, if one has such a family history, one is more likely to have such problems even if they have not yet been noted.

I realize you said "Other than be better sensitized to his food consumption" but I do feel I would be amiss if I did not note how to eat with such problems.

The goal is to get good protein in across the day plus complex carbohydrates. "Good protein" means foods like eggs (scrambled with ketchup is not my idea of gourmet but may be his---or how about deviled?), fish, beans (all kinds out there!), meat, nuts and nut butters of all kinds. Nuts are a great snack food to keep blood sugar up! Low fat milk products (milk, cheeses, ice cream) are, in addition, good sources of calcium (whole fat if weight needs to be kept up).

"Complex carbohydrates" mean foods such as fruit, whole grain breads (you may need to try a few kinds or even cut off the crust at first to get this accepted if you now use white), whole grain pastas (again, try a few kinds), brown rice, basmati rice, peas, beans. Also consider trying other grains less used in our country like bulgur, wheat berries, millet, or hulled barley.

Last, but by no means least, you and his doctor need to take a close look at your son's medication. If the form of methylphenidate he is taking (Concerta) is making him less likely to eat, the side effects he is experiencing are an important reason to try one of the many other forms of methylphenidate or dexedrine. Fortunately, we have many choices these days when it comes to stimulant medications and when someone has a problem like this with one form they may very well do fine with another.

Bottom line? Keep a good balance of healthy protein and complex carbohydrates available to your son as much as you can. And visit his doctor so you can feel sure that his stimulant promotes healthy eating and that there are no coexistent conditions that might be adding to low sugar and rebound thus making things even worse.

I wish you the best.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati